South Carolina, 2005

Damaging Wind in South Carolina, August 13, 2005

August 13, 2005 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 13, 2:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 13, 2:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT SAT AUG 13 2005

.SHORT TERM /TONIGHT AND SUNDAY/...SEA BREEZE SLOWLY BEGINNING TO
PUSH INLAND THIS EVENING ACROSS THE AREA...WITH A FEW SHWRS/TSTMS
DEVELOPING ACROSS THE AREA AS NOTED ON KCLX 88D. IR/VIS SAT IMAGERY
INDICATES A GOOD DEAL OF HIGH CLOUD ACROSS THE FORECAST
AREA...ESPECIALLY SC...LIKELY INHIBITING CONVECTIVE DEVELOPMENT.
MAIN SHORT TERM CONCERNS THIS EVENING REVOLVE AROUND POPS.

TONIGHT...HIGH CLOUD SEEMS TO BE LIMITING CONVECTIVE DEVELOPMENT
THIS AFTERNOON...AND EXPECT THIS TO REMAIN THE CASE INTO THE EVENING
HOURS. EXPECT WITH LOSS OF DAYTIME HEATING CONVECTION WILL COME TO
AN END QUICKLY THIS EVENING. WILL CARRY CHC POPS ACROSS GA ZONES
EARLY THIS EVENING...AND SLGT CHC POPS ACROSS SC ZONES. WILL TAPER
TO SLGT CHC POPS ACROSS ENTIRE CWA LATE THIS EVENING THEN GO DRY FOR
THE OVERNIGHT HOURS. MODELS INDICATING THAT SHORTWAVE ENERGY WILL
ROTATE BACK TOWARD THE COAST BY MORNING AND WILL GO WITH SLIGHT CHC
POPS LATE TONIGHT ALONG THE COAST.

SUNDAY...SHORTWAVE ENERGY EXPECTED TO BE OVER THE FORECAST AREA
DURING THE MORNING...AND WILL CONTINUE WITH SLGT CHC POPS ACROSS THE
COASTAL ZONES. WITH STEERING FLOW A BIT WEAKER TOMORROW ANTICIPATE
SEA BREEZE WILL BE ABLE TO PUSH INLAND A BIT BETTER. AS SEA BREEZE
PUSHES INLAND DURING THE LATE MORNING EARLY AFTERNOON HOURS...WILL
MENTION LOW CHC POPS ACROSS INTERIOR ZONES AND SLGT CHC POPS ALONG
THE COAST.
&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...WEAK SFC TROF WILL REMAIN
OVR THE COASTAL PLAIN INTO MON MRNG THEN GIVE WAY TO AN APCHG FNTL
BNDRY FROM THE NW LATE MON. THIS BNDRY LOOKS TO STALL OUT N OF THE
AREA MON NIGHT THRU THU WHILE IT SLOWLY DISSIPATES. UPR LVL FLOW
WILL BE FAIRLY ZONAL...WHICH WILL ALLOW FOR SEVERAL SHTWVS TO RIDE
THRU THE AREA WHICH WILL ADD WEAK DYNAMICS TO THE DAILY SEABREEZE
CONVECTION SCHEME. HARD TO GO WITH POPS HIGHER THAN 30/40 WITH
SUCH A SCENARIO...BUT WITH WEAK WIND FIELDS THE POTENTIAL STILL
EXISTS THRU MIDWEEK FOR ISOLD HIGH RAINFALL AMTS. NO AIRMASS CHANGE
IS ANTICIPATED...SO CONTINUED HIGH MOISTURE AND PWATS WITH HIGH
INSTABILITY WILL ALLOW FOR CONTINUED AFTN/EVE SHWRS/TSTMS OVR LAND
AND OVRNGT ACTIVITY OVR THE COASTAL WATERS. ANOTHER FNTL BNDRY MAY
APCH FROM THE NW ON FRI...BUT THIS ALSO APPEARS TO STALL OUT INLAND.

TEMPS WILL STILL RUN A BIT WARMER THAN CLIMO THRU THE MIDDLE OF NEXT
WEEK.
&&

.MARINE...FAIRLY BENIGN MARINE PATTERN XPCTD THRU THE MIDDLE OF NEXT
WEEK AS THE ONLY POSSIBLE INFLUENCE...TS IRENE...WILL CONTINUE TO
TURN AWAY FROM THE MARINE AREA AND HEAD BACK INTO THE NRN ATLC. AS
COMPACT AS IRENE IS...WAVE INFLUENCES WILL BE MINIMAL SO WILL BE
ABLE TO CAP WAVE HEIGHTS AT 4 FT THRU TUE THEN NO HIGHER THAN 3 FT
WED-FRI.

WINDS WILL GENERALLY REMAIN SWLY OUTSIDE OF THE DIURNAL BACKING TO
SLY NEAR SHORE WITH THE DAILY SEABREEZE DEVELOPMENT. SPEEDS WILL
ALSO REMAIN ON THE LIGHT SIDE WITH LACK OF ANY SIGNIFICANT FORCING.
ALL NEARSHORE WATERS SHOULD REMAIN AOB 10 KT AND THE GA OUTER WATERS
AOB 15 KT.
&&

.AVIATION...WILL CONTINUE TO HOLD MVFR VSBY/S AT CHS TERMINAL
FOR THE REST OF THE AFTERNOON...AS MORNING RAINFALL AND HIGH
HUMIDITY KEEPING GOOD AMOUNT OF HZ AROUND. SHWRS/TSTMS HAVE
DEVELOPED CLOSE TO BOTH TERMINALS THIS AFTERNOON AND HAVE INCLUDED
TEMPO GROUP FOR TSRA AT SAV TERMINAL AND VCSH AT CHS TERMINAL.
EXPECT ANY SHWR/TSTM ACTIVITY WILL END QUICKLY IN THE EVENING...WITH
JUST SOME CONVECTIVE DEBRIS CLOUD LEFT AROUND. EXPECT THAT SKIES
WILL CLEAR OUT AFTER SUNSET...AND WITH GEOSTROPHIC WINDS OF 10 KTS
OR LESS...ANTICIPATE SOME MVFR/IFR FOG WILL DEVELOP TOWARD MORNING
ONCE AGAIN. WITH HIGH HUMIDITY AROUND AGAIN SUNDAY...WILL KEEP MVFR
VSBY/S IN THROUGH MID MORNING AT SAV TERMINAL...AND THROUGH 18Z AT
CHS TERMINAL.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
MARINE...NONE.

&&

JRJ
Hazardous weather outlook, Aug 13, 10:25 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1125 AM EDT SAT AUG 13 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
1125 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE
STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.HEAT INDICES...HIGH HEAT INDICES WILL RETURN TO THE AREA TODAY WITH
HIGH TEMPERATURES EXPECTED TO TOP OUT IN THE LOWER 90S. THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN AFTERNOON HEAT
INDICES AROUND 105 DEGREES AWAY FROM WHERE THUNDERSTORMS DEVELOP.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO AND THE OGEECHEE RIVER NEAR MIDVILLE. REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.HEAT INDICES...HIGH HEAT INDICES WILL CONTINUE NEXT WEEK WITH
MAXIMUM HEAT INDICES NEAR 105 EACH AFTERNOON.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO AND THE OGEECHEE RIVER NEAR MIDVILLE. REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JPC

In the hours before

Special weather statement, Aug 13, 3:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
450 PM EDT SAT AUG 13 2005

SCZ048-051-132115-
BEAUFORT-COASTAL JASPER-
450 PM EDT SAT AUG 13 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 515 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF JASPER...OR ABOUT
11 MILES NORTHWEST OF HILTON HEAD ISLAND...MOVING NORTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
JASPER...CHELSEA AND RIVERDALE THROUGH 515 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45
MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 45 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
August 13, 4:00 PM EST to 4:05 PM EST
Where
Beaufort County, 4 mi NE of Pritchardville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -80.917

Thunderstorm winds knocked down numerous trees, many of which fell on houses. Eight homes were damaged in the Sun City community near the intersection of Highways 170 and 278.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471833.